Hail, Jeff Davis
- When
- May 12, 3:02 PM CST
- Where
- Jeff Davis County, 9 mi NW of Ft Davis
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.683, -103.983
Penny size hail was reported at the McDonald Observatory.
The late afternoon and evening of the 12th brought an active round of severe thunderstorms to parts of southwest Texas. Several supercell thunderstorms developed in a deep and moist upslope flow regime along the mountainous terrain.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
The late afternoon and evening of the 12th brought an active round of severe thunderstorms to parts of southwest Texas. Several supercell thunderstorms developed in a deep and moist upslope flow regime along the mountainous terrain. These storms resulted in numerous reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 12, 1:25 PM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 225 PM CDT MON MAY 12 2003 12/12Z SURFACE ANALYSIS WAS SHOWING A STATIONARY FRONT ACROSS DEEP SOUTH TEXAS WITH WEAK SURFACE RIDGING ACROSS MUCH OF THE CWA. AMPLE 850MB MOISTURE WAS ALSO NOTED ON 12Z ANALYSIS OVER MUCH OF THE SOUTHEASTERN CWA. THE 18Z SURFACE ANALYSIS SHOWS FRONT IS NOW RETREATING NORTH AS A WARM FRONT WITH DEW POINTS NEAR 50 FAR WEST AND NORTHEAST WITH LOWER 60S SOUTHEAST. VIS SAT CONFIRMS EARLY MORNING FORECAST WITH STORMS FIRING OVER THE MOUNTAINS AS DEW POINTS IN THE UPPER 50S (57 AT KMRF) CONTRIBUTING TO DECENT CAPES. DECENT SHEAR MAY ALLOW LONGER DURATION STORMS TO PRODUCE MARGINALLY SEVERE HAIL/WINDS. MOISTURE CONTINUES TO INCREASE TONIGHT AND WE EXPECT LOW CLOUDS TO DEVELOP OVER MUCH OF THE CWA. THE DRYLINE SHARPENS TOMORROW WITH S/SE SFC-850MB WINDS AND S/SW 700MB WINDS. NEGATIVE FACTOR FOR CONVECTION WILL BE A SHARP INCREASE IN THE 700MB TEMPS...PARTICULARLY OVER THE WESTERN 2/3 OF THE CWA. HOWEVER...WILL KEEP POPS OVER ROUGHLY THE EASTERN 1/3 OF THE CWA AS THERE MAY BE ENOUGH CONVERGENCE ALONG THE DRYLINE TO ALLOW STORMS TO DEVELOP. A COLD FRONT IS ADVERTISED BY THE SHORT RANGE MODELS TO AFFECT THE NORTHERN ZONES LATE WEDNESDAY AS AN UPPER LOW MOVES INTO SOUTHERN CA. LOW ORDER POPS OVER THE NORTH WILL REMAIN IN THE FORECAST WITH FRONT SERVING AS A FOCUS FOR POSSIBLE CONVECTION. MID- LEVEL FLOW TRANSITIONS FROM WLY TO SWLY AS THE ABOVE MENTIONED UPPER LOW APPROACHES THE AREA. SURFACE PRESSURE FALLS OVER ERN CO/NM WILL KEEP LOW-LEVEL WINDS FROM THE S/SE OVER THE EASTERN HALF OF THE CWA WITH THE DRYLINE LIKELY RESUMING IT/S DIURNAL OSCILLATION THROUGH FRIDAY. A STRONGER COLD FRONT IS FORECAST TO MOVE THROUGH ON SATURDAY...BUT ANY COOLING WILL BE SHORT-LIVED AS THE FAVORED ECMWF SHOWS A RAPID BUILDING OF THE MID-LEVEL HEIGHT FIELDS IN RESPONSE TO A STRONG UPSTREAM LOW OVER THE PAC NW/INTERMOUNTAIN REGION. FOR NOW...WE WILL CONTINUE THE DRY FORECAST SUNDAY AND MONDAY WITH TEMPERATURES LIKELY TO REMAIN ABOVE NORMAL. MAF EB 066/094 066/093 064 06222 CNM BB 061/095 062/094 062 062-- MRF BB 058/088 055/089 058 063-- FST EB 067/097 069/094 064 063-- .MAF... TX...NONE. NM...NONE. PLATT
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT MON MAY 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TONIGHT. A COUPLE OF STORMS COULD BECOME STRONG TO POSSIBLY SEVERE PRODUCING BRIEF STRONG WINDS...HAIL AND FREQUENT LIGHTNING...PARTICULARLY IN THE MOUNTAINS AND ADJACENT PLAINS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ALTHOUGH THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL REMAIN LOW TUESDAY AND WEDNESDAY...ISOLATED TO WIDELY SCATTERED THUNDERSTORM ACTIVITY MAY AFFECT PARTS OF THE OUTLOOK AREA THROUGH SATURDAY. EARLY INDICATIONS SUGGEST PARTS OF THE AREA MAY EXPERIENCE A MORE WIDESPREAD AND SIGNIFICANT THREAT OF SEVERE WEATHER ON THURSDAY. .SPOTTER INFORMATION STATEMENT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. 12
The Midland/Odessa radar (KMAF), 221 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
8 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail was reported at the McDonald Observatory.
An automated weather station at the McDonald Observatory recorded a severe thunderstorm wind gust of 60 MPH.
Quarter size hail was reported one mile north of the intersection of U.S. Highways 67 and 90.
Trained storm spotters reported quarter size hail along Highway 118 near the Altuda community.
Flash flooding resulted in over one foot of water covering Highway 118 east of Alpine. The highway was closed by the DPS.
Trained storm spotters reported very large hail along Highway 385 south of Marathon. Stones ranging in size from quarters to tennis balls were reported. No significant damage was reported. Hail accumulated over one foot deep and persisted in drifts beyond 2015 CST.
Flash flooding resulted in high water covering Highway 118 south of Alpine.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353918, 5353919, 5354266, 5353915, 5354267, 5354268, 5353917, 5354269, 5354271, 5353916, 5354270.